King's College London

Research portal

On the distribution of the maximum value of the characteristic polynomial of GUE random matrices

Research output: Contribution to journalArticlepeer-review

Yan V Fyodorov, N J Simm

Original languageEnglish
Pages (from-to) 2837–2855
JournalNONLINEARITY
Volume29
Issue number9
DOIs
Accepted/In press20 Jul 2016
Published10 Aug 2016

Documents

King's Authors

Abstract

Motivated by recently discovered relations between logarithmically correlated Gaussian processes and characteristic polynomials of large random $N\times N$ matrices H from the Gaussian unitary ensemble (GUE), we consider the problem of characterising the distribution of the global maximum of ${{D}_{N}}(x):=\log |\det (xI-H)|$ as $N\to \infty $ and $x\in (-1,1)$ . We arrive at an explicit expression for the asymptotic probability density of the (appropriately shifted) maximum by combining the rigorous Fisher–Hartwig asymptotics due to Krasovsky [34] with the heuristic freezing transition scenario for logarithmically correlated processes. Although the general idea behind the method is the same as for the earlier considered case of the circular unitary ensemble, the present GUE case poses new challenges. In particular we show how the conjectured self-duality in the freezing scenario plays the crucial role in our selection of the form of the maximum distribution. Finally, we demonstrate a good agreement of the found probability density with the results of direct numerical simulations of the maxima of D N  (x).

Download statistics

No data available

View graph of relations

© 2020 King's College London | Strand | London WC2R 2LS | England | United Kingdom | Tel +44 (0)20 7836 5454